Kansas, 2004

Hail and Damaging Winds in Kansas, May 29, 2004

May 29, 2004 · NWS GLD · 48 events in 11 counties and zones

This major, widespread damaging wind event began during the afternoon as thunderstorms developed across eastern Colorado and moved into extreme NW Kansas and extreme SW Nebraska. The event transitioned from small hail events and individual thunderstorm downbursts producing minor damage to a large scale high-wind event sweeping rapidly east away from the parent thunderstorms.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

This major, widespread damaging wind event began during the afternoon as thunderstorms developed across eastern Colorado and moved into extreme NW Kansas and extreme SW Nebraska. The event transitioned from small hail events and individual thunderstorm downbursts producing minor damage to a large scale high-wind event sweeping rapidly east away from the parent thunderstorms. Widespread winds of 60 to 70 mph occurred with swaths of stronger winds reaching over 90 mph. Tree damage was extensive over a 10 county area with some trees 18 to 24 inches in diameter being snapped off above ground. Numerous reports were received of small buildings and sheds destroyed along with widespread roof damage. Power poles were also either pushed over or broken, resulting in areas of power outage for 1-2 hours. A huge cloud of dirt was raised as the strong outflow raced eastward, likely enhanced by several years of dry soils. Visibility was instantly reduced to near zero with law enforcement and rescue personnel stating it was difficult to see beyond the vehicle hood when driving. Two fatalities were reported on Interstate-70, including the death of a Kansas state senator, whose vehicle was struck from behind by a semi-trailer as he slowed down in reduced visibility. Other vehicular accidents also occurred on county highways resulting in minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:00 PM MST, 23 minutes earlier.

Area forecast discussion, May 29, 3:00 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 9:36 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Special weather statement, May 29, 1:08 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT MAY 29 2004

KSZ004-016-300300-
GRAHAM-NORTON-
308 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 323 IN EFFECT FOR PART OF NORTHWEST
KANSAS UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 323 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300 PM CDT UNTIL
10 PM CDT.

IN KANSAS...NORTON AND GRAHAM

CITIES INCLUDED IN THE WATCH ARE...NORTON AND HILL CITY

DESTRUCTIVE TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS
Local storm report, May 29, 1:36 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             14 N FLAGLER            39.50N 103.07W
05/29/2004  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON
Special weather statement, May 29, 1:56 PM MST, 1 hour 27 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-300300-

SPECIAL WEATHER STATEMENT...CORRECTION TO TYPE OF WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT MAY 29 2004

...SEVERE THUNDERSTORM WATCH NUMBER 325 IN EFFECT FOR PORTIONS OF
EASTERN COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9
PM MDT (10 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 325 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300
PM MDT (400 PM CDT) UNTIL 900 PM MDT (1000 PM CDT).

IN COLORADO...YUMA...KIT CARSON...CHEYENNE

IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY...WICHITA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTROMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

FS
Local storm report, May 29, 2:19 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             15 N SEIBERT            39.52N 102.87W
05/29/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JOHNSON
Local storm report, May 29, 2:43 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SEIBERT                 39.30N 102.87W
05/29/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 29, 2:51 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
05/29/2004  1.00 INCH        KIT CARSON         CO   NWS EMPLOYEE

&&

JOHNSON

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 7 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 29, 3:23 PM MST
Where
Sherman County, 7 mi N of Ruleton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sherman

When
May 29, 3:27 PM MST
Where
Sherman County, Ruleton
Measured
55 kt (63 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Zero visibility in blowing dirt

Thunderstorm Wind, Sherman

When
May 29, 3:28 PM MST
Where
Sherman County, Ruleton
Measured
57 kt (66 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cheyenne

When
May 29, 3:30 PM MST
Where
Cheyenne County, 14 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

4.5 inch diameter tree limbs down.

Thunderstorm Wind, Sherman

When
May 29, 3:36 PM MST
Where
Sherman County, 13 mi W of Goodland
Measured
67 kt (77 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.517

Thunderstorm Wind, Cheyenne

When
May 29, 3:38 PM MST
Where
Cheyenne County, 13 mi S of St Francis
Measured
78 kt (90 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.000, -101.050

Heavy damage to barn and farm equipment with significant tree damage.

Thunderstorm Wind, Cheyenne

When
May 29, 3:39 PM MST
Where
Cheyenne County, 14 mi NW of St Francis
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cheyenne

When
May 29, 3:40 PM MST
Where
Cheyenne County, St Francis
Measured
69 kt (79 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -101.083

Fuel tank blown over near Good Samaritan assisted living center. Time estimated based on nearby reports.

Thunderstorm Wind, Sherman

When
May 29, 3:45 PM MST
Where
Sherman County, 4 mi W of Goodland
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.833, -99.883

Thunderstorm Wind, Sherman

When
May 29, 3:45 PM MST
Where
Sherman County, 7 mi NW of Goodland
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.900, -101.100

Two 30-foot cottonwood trees down laying to the east. A 40x80 foot shed (door closed) heavily damaged. Irrigation pivot and first tower laying down to southeast. Witness stated a wall of dirt came in rapidly from the west producing the damage. Time estimated based on nearby reports.

Thunderstorm Wind, Sherman

When
May 29, 3:48 PM MST
Where
Sherman County, 8 mi NE of Goodland
Measured
74 kt (85 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -101.817

Thunderstorm Wind, Sherman

When
May 29, 3:48 PM MST
Where
Sherman County, Ruleton
Measured
59 kt (68 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.767, -101.800

Zero visibility on highway 24 for 15 minutes

Hail, Cheyenne

When
May 29, 3:55 PM MST
Where
Cheyenne County, 3 mi W of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -100.567

Hail covered the ground.

Thunderstorm Wind, Sherman

When
May 29, 3:59 PM MST
Where
Sherman County, Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

3 inch diameter branches broken, minor roof damage.

Thunderstorm Wind, Sherman

When
May 29, 3:59 PM MST
Where
Sherman County, Goodland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.433, -101.883

Measured by GLD ASOS

Thunderstorm Wind, Sherman

When
May 29, 4:00 PM MST
Where
Sherman County, 4 mi W of Goodland
Measured
57 kt (66 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.333, -101.883

High Wind, Wallace

When
May 29, 4:00 PM MST to 6:00 PM MST
Where
Wallace forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.150

Strong outflow from thunderstorms over Sherman and Kit Carson counties produced winds of 65 mph and broke tree branches upo to 18 inches in diameter in the town of Wallace.

Thunderstorm Wind, Sherman

When
May 29, 4:03 PM MST
Where
Sherman County, Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.333, -101.883

Measured by GLD ASOS.

Thunderstorm Wind, Cheyenne

When
May 29, 4:06 PM MST
Where
Cheyenne County, Bird City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.967

Minor tree damage.

Thunderstorm Wind, Sherman

When
May 29, 4:11 PM MST
Where
Sherman County, Goodland
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Widespread tree damage in town with 6-8 inch diameter branches down. Near zero visibility in blowing dirt resulted in a fatal accident on interstate-70 when the driver slowed down due to reduced visibility and was hit from behind.

Thunderstorm Wind, Sherman

When
May 29, 4:12 PM MST
Where
Sherman County, Goodland Arpt
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.583, -101.800

Measured by GLD ASOS.

Thunderstorm Wind, Thomas

When
May 29, 4:14 PM MST
Where
Thomas County, Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -101.983

Thunderstorm Wind, Rawlins

When
May 29, 4:15 PM MST
Where
Rawlins County, Mc Donald
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.783

Numerous trees uprooted, large limbs broken.

Thunderstorm Wind, Thomas

When
May 29, 4:20 PM MST
Where
Thomas County, 5 mi NW of Levant
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.617

Thunderstorm Wind, Thomas

When
May 29, 4:30 PM MST
Where
Thomas County, Colby
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.333, -101.883

Zero visibility in blowing dirt.

Thunderstorm Wind, Rawlins

When
May 29, 4:30 PM MST
Where
Rawlins County, 7 mi NNW of Atwood
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.983, -100.550

24-inch diameter live tree snapped off 1 foot above ground. tree was 35 feet tall.

Thunderstorm Wind, Rawlins

When
May 29, 4:30 PM MST
Where
Rawlins County, 2 mi SW of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Large limbs down.

Thunderstorm Wind, Rawlins

When
May 29, 4:35 PM MST
Where
Rawlins County, 7 mi NW of Atwood
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.767, -101.850

Roofs heavily damaged, cars described as destroyed, 1 foot diameter trees down.

High Wind, Thomas

When
May 29, 4:47 PM MST
Where
Thomas forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

Metal roofs ripped from buildings and several power poles were broken 5 miles east of Colby.

Thunderstorm Wind, Rawlins

When
May 29, 4:56 PM MST
Where
Rawlins County, Atwood
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.950, -100.183

High Wind, Logan

When
May 29, 5:00 PM MST to 7:00 PM MST
Where
Logan forecast zone
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -100.150

2-4 inch branches littering the ground. Power out on west side of Oakley for 4 hours. Low visibility in blowing dirt for over an hour. Fatal accident killing a state senator on Interstate-70 occurred in period of near zero visibility.

High Wind, Gove

When
May 29, 5:00 PM MST to 7:00 PM MST
Where
Gove forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.950, -100.050

Roof and greenhouse damage. Visibility under 1/4 mile in blowing dirt.

High Wind, Sheridan

When
May 29, 5:00 PM MST to 7:00 PM MST
Where
Sheridan forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -99.700

8-inch diameter branches down. Sustained winds 50-55 mph.

High Wind, Graham

When
May 29, 5:00 PM MST to 6:00 PM MST
Where
Graham forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Ten inch diameter branches broken.

Thunderstorm Wind, Decatur

When
May 29, 5:05 PM MST
Where
Decatur County, Oberlin
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.600, -100.000

Thunderstorm Wind, Decatur

When
May 29, 5:14 PM MST
Where
Decatur County, Oberlin
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -101.717

Oberlin Elementary School

Thunderstorm Wind, Rawlins

When
May 29, 5:15 PM MST
Where
Rawlins County, 14 mi N of Atwood
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.917, -101.983

1-foot diameter limbs broken. Roof and wall damage to old buildings.

Thunderstorm Wind, Decatur

When
May 29, 5:21 PM MST
Where
Decatur County, Cedar Bluffs
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -101.700

Power poles snapped, lines down and started a fire.

Thunderstorm Wind, Decatur

When
May 29, 5:25 PM MST
Where
Decatur County, 1 mi W of Cedar Bluffs
Measured
69 kt (79 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -101.050

Small building destroyed and boy was struck in the head by flying 2x4 board. Boy sent to hospital.

Thunderstorm Wind, Decatur

When
May 29, 5:26 PM MST
Where
Decatur County, Oberlin
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.783

Tree fell through a wall of a house, heavily damaging the home.

Thunderstorm Wind, Decatur

When
May 29, 5:28 PM MST
Where
Decatur County, 8 mi N of Norcatur
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -101.700

Two power poles snapped, lines fell on haystacks and started fires.

Thunderstorm Wind, Norton

When
May 29, 5:30 PM MST
Where
Norton County, 2 mi NE of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -101.533

Thunderstorm Wind, Norton

When
May 29, 5:50 PM MST
Where
Norton County, Norton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.717

Tree limbs down. Parts of town without power for an hour.

Thunderstorm Wind, Norton

When
May 29, 5:58 PM MST
Where
Norton County, Almena
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.783, -101.367

Nothern Valley High School

High Wind, Rawlins

When
May 29, 6:00 PM MST to 8:00 PM MST
Where
Rawlins forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Thunderstorm Wind, Norton

When
May 29, 6:13 PM MST
Where
Norton County, Lenora
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.433, -101.267

Thunderstorm Wind, Norton

When
May 29, 6:33 PM MST
Where
Norton County, Lenora
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -101.700

Thunderstorm Wind, Norton

When
May 29, 6:39 PM MST
Where
Norton County, 12 mi NW of Norton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.367, -101.383

3 to 4 inch diameter branches down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Graham2004-05-2949MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Norton2004-05-2972MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402805, 5402806, 5402807, 5402908, 5402808, 5402809, 5402810, 5403204, 5402811, 5403203, 5402812, 5402813, 5402814, 5402815, 5402816, 5402817, 5402909, 5402818, 5402819, 5402910, 5402820, 5402821, 5402822, 5402823, 5402897, 5402911, 5402912, 5402898, 5402915, 5402913, 5402914, 5402916, 5402997, 5403206, 5402998, 5402899, 5402999, 5402900, 5403205, 5402901, and more.